MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-20
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/21/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received information regarding a pipeline flex with shield stent that was damaged causing failure to open at the distal end.The patient was undergoing a procedure for flow diverter embolization treatment of an ophthalmic artery segment aneurysm.The aneurysm max diameter was 6mm and the aneurysm neck was 5mm.The distal landing zone was 3.9mm; the proximal landing zone was 4.7mm.Vessel tortuosity was moderate.It was reported that the pipeline and all accessory devices were prepared as indicated in the instructions for use (ifu).During the procedure, when more than 50% of the pipeline was deployed, it was noted that the pipeline distal tip was damaged so the distal end of the stent could not be opened.The pipeline was not positioned in a bend.  the pipeline was resheathed 2 or less times.No other steps or devices were used to open the pipeline.It was resheathed and removed with the microcatheter.The pipeline was replaced to complete the procedure.Post-procedure angiography showed aneurysm occlusion.The patient outcome was reported as "alive - no injury.".
 
Event or Problem Description
Additional information was received that there was push resistance during delivery of the pipeline.A marksman catheter was used.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received stating that resistance occurred in the distal section of the catheter.A continuous saline flush was administered and maintained as indicated in the ifu.No damage to the pipeline pushwire or catheter was observed.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product analysis: ¿ as found condition: the pipeline flex shield embolization device and marksman catheter were returned for analysis within a shipping box; within plastic bio-pouch; within an opened pipeline flex shield inner ouch; and dispenser coils.The pipeline flex shield pusher was returned outside the marksman catheter.However, the pipeline flex shield braid was returned stuck within catheter hub.¿ damage location details: no bent or kink was found with pushwire.The distal hypotube was found to be stretched.The shrink tubing was found intact but pulled back from the proximal bumper.The pipeline flex shield pushwire was found to be detached at distal hypotube and the remaining segments were not returned for analysis.Therefore, any contributing factors could not be assessed.The distal and proximal ends of the pipeline flex shield braid appeared to be fully opened and damaged.No flash or voids molded were observed in the hub.No damage was found with hub.The catheter body was found to be accordioned from ~9.2cm to ~7.0cm from distal end.In addition the catheter body was found to be kinked at ~6.4cm from distal end.The marksman catheter tip and marker were examined; and no damages were found.No other anomalies were observed.¿ testing/analysis: the total and usable lengths of marksman catheter were measured to be within specifications.For further examination, the catheter was cut to remove the braid from the catheter hub.The catheter was flushed with water and water exited out of the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip with no issues; however, the resistance observed at the damaged locations.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported the stent is stuck in the catheter and cannot be separated, so there were sent back together.
 
Additional Manufacturer Narrative
Supplemental is created for product analysis update: ¿ as found condition: the pipeline flex shield pushwire was returned for analysis within a shipping box; within plastic bio-pouch; within an opened pipeline flex shield inner ouch; and dispenser coil.The pipeline flex shield braid was not returned for analysis.Therefore, any contributing factors could not be assessed.¿ damage location details: no bent or kink was found with pushwire.The distal hypotube was found to be stretched.The shrink tubing was found intact but pulled back from the proximal bumper.The pipeline flex shield pushwire was found to be detached at distal hypotube and the remaining segments were not returned for analysis.Therefore, any contributing factors could not be assessed.No other anomalies were observed.¿ testing/analysis: n/a ¿ conclusion: based on the analysis findings, the pipeline flex was confirmed to have resistance as the pipeline flex shield was found to be damaged.In addition, the pipeline flex pushwire was found to be detached.Possible causes include incompatible catheter, damaged catheter, burrs, bumps, kinks or other damage on ped or pushwire, frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, and users pulls back on/torques wire while advancing ped in microcatheter.It appears there was high force used.In addition, based on the analysis finding, the pipeline flex shield could not be confirmed to have failure to open at distal as the pipeline flex shield braid was not returned for analysis.Therefore, any contributing factors could not be assessed.However, the root cause could not be determined.Possible causes of ¿failure/incomplete open¿ include vessel tortuosity, damaged braid, and deployment of the braid in the vessel bend.The patient's vessel tortuosity was moderate, and the pipeline was not positioned in a bend.Which eliminates these factors out as potential causes.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3.Product analysis:¿equipment used: video inspection system (m-78210), ruler 200cm (m-83361) ¿ as found condition: the pipeline flex shield embolization device and marksman catheter were returned for analysis within a shipping box; within plastic bio-pouch; within an opened pipeline flex shield inner ouch; and dispenser coils.The pipeline flex shield pusher was returned outside the marksman catheter.However, the pipeline flex shield braid was returned stuck within catheter hub.¿ damage location details: no bent or kink was found with pushwire.The distal hypotube was found to be stretched.The shrink tubing was found intact but pulled back from the proximal bumper.The pipeline flex shield pushwire was found to be detached at distal hypotube and the remaining segments were not returned for analysis.Therefore, any contributing factors could not be assessed.The distal and proximal ends of the pipeline flex shield braid appeared to be fully opened and damaged.No flash or voids molded were observed in the hub.No damage was found with hub.The catheter body was found to be accordioned from ~9.2cm to ~7.0cm from distal end.In addition the catheter body was found to be kinked at ~6.4cm from distal end.The marksman catheter tip and marker were examined; and no damages were found.No other anomalies were observed.¿ testing/analysis: the total and usable lengths of marksman catheter were measured to be within specifications.For further examination, the catheter was cut to remove the braid from the catheter hub.The catheter was flushed with water and water exited out of the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip with no issues; however, the resistance observed at the damaged locations.¿ conclusion: based on the analysis findings, the pipeline flex and marksman catheter were confirmed to have resistance as the pipeline flex shield braid was stuck within catheter hub.The pipeline flex shield and marksman catheter were found to be damaged.In addition, the pipeline flex pushwire was found to be detached.From the damages seen on the braid (frying) and catheter body (kinking/accordioning); it is likely high force used during the delivery.It is possible these damages occurred when the customer attempted to advance and retrieve the pipeline flex shield through the marksman catheter against resistance.Possible causes include incompatible catheter, damaged catheter, burrs, bumps, kinks or other damage on ped or pushwire, frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, and users pulls back on/torques wire while advancing ped in microcatheter.The marksman catheter is compatible to use with pipeline flex, the patient's vessel tortuosity was moderate and the catheter was flushed continuously with heparinized saline.Which eliminates these factors out as potential causes.In addition, based on the analysis finding, the pipeline flex shield could not be confirmed to have failure to open at distal as the distal and proximal ends of pipeline flex shield braid were found fully opened and damaged.Possible causes of failure/incomplete to open include vessel tortuosity and damage braid.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22079909
Report Number2029214-2025-01238
Device Sequence Number21008357
Product Code OUT
UDI-Device Identifier00763000284541
UDI-Public(01)00763000284541(17)270712(10)B758897
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-450-20
Device Catalogue NumberPED2-450-20
Device Lot NumberB758897
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2025
Supplement Date Received by Manufacturer05/26/2025
06/14/2025
06/23/2025
10/13/2025
01/09/2026
Initial Report FDA Received Date05/23/2025
Supplement Report FDA Received Date06/11/2025
06/20/2025
07/18/2025
11/07/2025
01/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown